Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 12, NWS Columbia, SC

March 21, 2017Fairfield County, Newberry County, Saluda County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Mar 21, 2017, 9:01 PM EDT for Fairfield County, Newberry County, Saluda County, South Carolina. It was in force for 44 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 21, 2017, 9:01 PM EDT (01:01 UTC)
Expired
Mar 21, 2017, 9:45 PM EDT
In force
44 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fairfield County, SC, Newberry County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 52 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 21, 9:37 PM EDTTSTM WND DMG8 Ne Saluda, SCSC HIGHWAY PATROL REPORTED TREES DOWN AT THE INTERSECTION OF DENNY HIGHWAY AND HOLLYWOOD RD.
Mar 21, 9:38 PM EDTTSTM WND DMG10 Nnw Leesville, SCSC HIGHWAY PATROL REPORTED SEVERAL TREES DOWN AT THE INTERSECTION OF PROSPERITY HIGHWAY AND MT. WILLING ROAD.
Mar 21, 9:44 PM EDTTSTM WND DMG5 S Prosperity, SCSC HIGHWAY PATROL REPORTED TREES DOWN ON BIG CREEK ROAD IN PROSPERITY, SC.
Mar 21, 9:44 PM EDTTSTM WND DMG6 Ssw Chapin, SCSC HIGHWAY PATROL REPORTED TREE DOWN ON DREHER ISLAND ROAD AT STATE PARK ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 21, 8:35 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2017-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2017-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
2122 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

112 
WUUS52 KCAE 220101
SVRCAE
SCC039-071-081-220145-
/O.NEW.KCAE.SV.W.0012.170322T0101Z-170322T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
901 PM EDT TUE MAR 21 2017

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Western Fairfield County in central South Carolina...
  Newberry County in central South Carolina...
  Saluda County in central South Carolina...

* Until 945 PM EDT

* At 900 PM EDT, severe thunderstorms were located along a line
  extending from near Clinton to near Greenwood State Park to 8 miles
  east of Troy, moving east at 50 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Newberry, Saluda, Whitmire, Prosperity, Little Mountain, Pomaria,
  Silverstreet, Peak and Chappells.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3456 8117 3434 8122 3423 8129 3424 8132
      3420 8134 3417 8141 3412 8143 3408 8139
      3409 8146 3397 8153 3396 8201 3413 8187
      3420 8194 3430 8190 3437 8178 3453 8164
      3445 8154 3449 8149 3450 8142 3457 8142
TIME...MOT...LOC 0100Z 257DEG 45KT 3454 8183 3421 8189 3401 8215 

HAIL...0.75IN
WIND...60MPH
 
$$
3 follow-up statements
346 
WWUS52 KCAE 220116
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
916 PM EDT TUE MAR 21 2017

SCC039-071-081-220145-
/O.CON.KCAE.SV.W.0012.000000T0000Z-170322T0145Z/
Fairfield SC-Newberry SC-Saluda SC-
916 PM EDT TUE MAR 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR WESTERN FAIRFIELD...NEWBERRY AND SALUDA COUNTIES...

At 915 PM EDT, severe thunderstorms were located along a line
extending from near Rose Hill State Park to near Newberry to 7 miles
southeast of Ninety Six Historic Site, moving east at 50 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Newberry, Saluda, Whitmire, Prosperity, Little Mountain, Pomaria,
Silverstreet, Peak and Chappells.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter now inside a sturdy structure and stay away from 
windows as the thunderstorm approaches.

&&

LAT...LON 3456 8117 3434 8122 3423 8129 3424 8132
      3420 8134 3417 8141 3412 8143 3408 8139
      3409 8146 3397 8153 3396 8201 3413 8187
      3420 8194 3430 8190 3437 8178 3453 8164
      3445 8154 3449 8149 3450 8142 3457 8142
TIME...MOT...LOC 0115Z 257DEG 45KT 3458 8165 3425 8171 3405 8197 

HAIL...0.88IN
WIND...60MPH
 
$$

fwa
799 
WWUS52 KCAE 220132
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
932 PM EDT TUE MAR 21 2017

SCC039-071-081-220145-
/O.CON.KCAE.SV.W.0012.000000T0000Z-170322T0145Z/
Fairfield SC-Newberry SC-Saluda SC-
932 PM EDT TUE MAR 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR WESTERN FAIRFIELD...NEWBERRY AND SALUDA COUNTIES...

At 931 PM EDT, severe thunderstorms were located along a line
extending from near Carlisle to 6 miles northeast of Prosperity to 6
miles north of Saluda, moving east at 50 mph.

HAZARD...70 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Newberry, Saluda, Prosperity, Little Mountain, Pomaria, Silverstreet
and Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for damaging winds. People outside should move 
to a shelter, inside a strong building and away from windows.

&&

LAT...LON 3456 8117 3434 8122 3423 8129 3424 8132
      3420 8134 3417 8141 3412 8143 3408 8139
      3409 8146 3397 8153 3396 8201 3413 8187
      3445 8154 3449 8149 3450 8142 3457 8142
TIME...MOT...LOC 0131Z 257DEG 45KT 3463 8141 3430 8147 3410 8173 

HAIL...0.75IN
WIND...70MPH
 
$$

fwa
058 
WWUS52 KCAE 220149
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
949 PM EDT TUE MAR 21 2017

SCC039-071-081-220158-
/O.EXP.KCAE.SV.W.0012.000000T0000Z-170322T0145Z/
Fairfield SC-Newberry SC-Saluda SC-
949 PM EDT TUE MAR 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FAIRFIELD...NEWBERRY
AND SALUDA COUNTIES HAS EXPIRED...
    
The storms which prompted the warning have moved eastward out of the 
area. Therefore the warning has been allowed to expire.

A severe thunderstorm watch remains in effect until 200 AM EDT for
central South Carolina.

Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Fairfield county through 1015 PM.

LAT...LON 3456 8117 3434 8122 3423 8129 3424 8132
      3420 8134 3417 8141 3412 8143 3408 8139
      3409 8146 3397 8153 3396 8201 3413 8187
      3445 8154 3449 8149 3450 8142 3457 8142
TIME...MOT...LOC 0148Z 257DEG 45KT 3467 8117 3435 8123 3415 8149 

$$

fwa

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 7:23 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Mar 21, 7:23 PM EDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
723 PM EDT Tue Mar 21 2017

.SYNOPSIS...
A cold front approaching from the north will slowly cross the
forecast area overnight. Numerous showers and thunderstorms are
expected head of the front. Very warm temperatures this
afternoon will be followed by cooler temperatures behind the
front.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Regional radars currently showing strong thunderstorms in the
upstate of both SC and GA this evening. This activity has been
relatively stationary, with a the storms having difficulty
pushing eastward into a capping inversion currently over central
portions of SC. This inversion will weaken as the evening
progresses, and the activity is expected to eventually begin
tracking eastward. This will be in advance of a MCS that is
moving into eastern TN this evening, and this MCS is expected to
rapidly push eastward across northern GA and into
northern/central SC, and eastern GS by midnight. As this MCS
catches up with the current convection across the upstate,
expect to see the entire complex push east/southeastward through
much of the cwa. This continues to be supported by the latest
hrrr guidance. The main threats will be damaging winds, large
hail, and even some heavy rainfall in the slower moving,
possible training, storms.

The high-resolution models have trended slower with the timing.
The latest HRRR is still indicating some isolated to scattered
convection possible between 8 pm and 11 pm, the the most
widespread shower and thunderstorm coverage by midnight. The
more intense convection shifts east of the area by 200 am, with
mainly some stratiform rainfall in its wake.

The front should shift south of the area after 400 am. There may
be lingering showers in the area. Followed the guidance consensus
for the temperature forecast overnight.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
The cold front will be moving south of the area Wednesday
morning with high pressure centered over the western Great Lakes
region building in behind it. Clouds are expected to linger,
but precipitation should be south of the area so have lowered
pops. Highs on Wednesday are forecast in the middle 60s to lower
70s. The center of high pressure will move into the Delmarva
region on Thursday and ridge into the forecast area from the
northeast. Models have trended drier with pops on Thursday.
Extensive cloud cover should result in temperatures well below
normal on Thursday, but confidence low regarding exactly how low
temperatures will be given model differences.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
An upper ridge will be centered over the southeastern US on
Friday and will push off the coast on Saturday as an upper
trough over the Plains lifts northeastward. Surface high
pressure will be off the coast on Friday and will continue to
ridge into the area from the northeast with dry weather
expected. Temperatures will rebound on Friday back into the
middle 60s to lower 70s under the influence of the ridge. A low
pressure system over the southern Plains will shift northeastward
toward the southern Great Lakes region on Saturday and bring a
front into the area on Sunday. The frontal boundary will linger
in the area on Monday and remain near the area on Tuesday.
Temperatures over the weekend and into Tuesday above normal.

&&

.AVIATION /00Z TUESDAY THROUGH SUNDAY/...
VFR conditions will continue for the next couple hours, but then
MVFR ceilings are likely as strong thunderstorms move into the
area. There will also be periods of IFR conditions in heavy rain,
but too difficult to time. Storms could develop over KAGS and
KDNL as early as 01Z. Upstream convection is expected to move
over CAE and CUB around 02Z, and then OGB. Timing is based on
HRRR, but these storms have so far been moving very slowly, and
arrival could actually be later. Strong heating ahead of the
front and very cold air aloft support the potential for damaging
wind and large hail with any thunderstorms.

There should be a diminished threat of severe weather after 05Z
because of previous convection and nocturnal cooling. The front
should shift south of the area after 09Z, and skies should
clear by 22/21Z.

Winds will generally be 5 to 10 kts with gusts up to 20 kts, SW
then veering NW, and the NE behind the front.

EXTENDED AVIATION OUTLOOK...There may be restrictions mainly in
the early morning hours during the outlook period associated
with a moist onshore flow.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Mar 21, 8:41 PM EDT, 20 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
841 PM EDT Tue Mar 21 2017

GAZ040-063>065-077-SCZ018-020>022-025>031-035>038-041-230045-
Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Newberry-
Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-Aiken-
Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
841 PM EDT Tue Mar 21 2017

...SEVERE THUNDERSTORM WATCH 77 IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

SCZ015-016-230045-
Lancaster-Chesterfield-
841 PM EDT Tue Mar 21 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Thunderstorms tonight could possibly contain strong winds and hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Mar 21, 8:14 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Columbia SC
814 PM EDT TUE MAR 21 2017

SCZ018-220045-
McCormick-
814 PM EDT TUE MAR 21 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN MCCORMICK
COUNTIES...

At 814 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles northwest of Abbeville to Bobby
Brown State Park. Movement was east at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
McCormick, Lake Strom Thurmond, Bobby Brown State Park, Plum Branch,
Willington and Mount Carmel.

LAT...LON 3407 8253 3407 8251 3408 8248 3406 8245
      3406 8233 3397 8230 3402 8225 3398 8219
      3384 8226 3396 8257 3398 8258 3399 8257
      3402 8259
TIME...MOT...LOC 0014Z 281DEG 30KT 3423 8247 3399 8258

fwa
Special weather statement, Mar 21, 8:58 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Columbia SC
858 PM EDT TUE MAR 21 2017

GAZ040-064-SCZ018-020-021-025-026-220145-
Lincoln-Columbia-Fairfield-Newberry-McCormick-Saluda-Edgefield-
858 PM EDT TUE MAR 21 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
COLUMBIA...LINCOLN...FAIRFIELD...NEWBERRY...
EDGEFIELD...SALUDA...AND MCCORMICK COUNTIES...

At 853 PM EDT, strong thunderstorms, moving east at 30 mph will
move into the western Midlands and northern CSRA .

These storms have had a history of producing large hail and damaging
winds.

Locations impacted include...
Newberry, Winnsboro, Edgefield, Saluda, McCormick, and Lake
Greenwood.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 200 AM EDT for
east central Georgia...and central South Carolina.

LAT...LON 3396 8257 3407 8253 3397 8230 3396 8202
      3413 8187 3420 8194 3430 8190 3453 8164
      3445 8154 3457 8142 3454 8090 3430 8101
      3418 8118 3424 8132 3418 8140 3407 8139
      3409 8147 3377 8171 3351 8240 3398 8265
TIME...MOT...LOC 0053Z 289DEG 29KT 3409 8212

CJR

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 8:14 PM EDTSpecial Weather StatementCAEMcCormick31 min
Mar 21, 8:58 PM EDTSpecial Weather StatementCAEEdgefield, Fairfield, McCormick, Newberry, Saluda47 min
Mar 21, 9:30 PM EDTSpecial Weather StatementCAEAiken45 min
Mar 21, 9:36 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Richland39 min
Mar 21, 10:04 PM EDTSevere Thunderstorm WarningCAEKershaw, Lexington, Richland41 min
Mar 21, 10:05 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick40 min
Mar 21, 10:08 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick37 min
Mar 21, 10:31 PM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Edgefield, Lexington, Orangeburg59 min
Mar 21, 10:34 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Richland, Sumter41 min
Mar 21, 10:45 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick45 min
Mar 21, 10:51 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lee, Sumter39 min
Mar 21, 10:58 PM EDTSevere Thunderstorm WarningCAEClarendon, Lee, Orangeburg, Sumter47 min
Mar 21, 11:15 PM EDTSevere Thunderstorm WarningCAEBarnwell45 min
Mar 21, 11:22 PM EDTSpecial Weather StatementCAEBamberg, Calhoun, Orangeburg23 min
Mar 21, 11:28 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington, Orangeburg32 min
Mar 22, 12:11 AM EDTSpecial Weather StatementCAEBamberg, Clarendon, Orangeburg49 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.